Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 64, NWS Jackson, KY

May 7, 1998Clay County, Jackson County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 7, 1998, 7:28 AM EDT for Clay County, Jackson County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1998, 7:28 AM EDT (11:28 UTC)
Expired
May 7, 1998, 8:15 AM EDT
In force
47 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Clay County, KY, Jackson County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 071130
SVRJKL
KYC051-109-071215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
728 AM EDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHEASTERN KENTUCKY
  JACKSON COUNTY IN SOUTHEASTERN KENTUCKY

* UNTIL 815 AM EDT

* AT 728 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEST OF LONDON... MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANNVILLE...BURNING SPRINGS AT 745 AM EDT

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS!

GEM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:00 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 7, 4:00 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
400 AM EDT THU MAY 7 1998

USING 03Z RUC FOR FCST TRENDS THIS AM. AFTNN FAVORS USE OF THE ETA...
ALTHOUGH ETA/AVN/NGM ALL PRETTY DARN CLOSE. ETA FCSTS 03/06 ARE VERY
CLOSE TO THE CURRENT SITUATION BASED ON SATELLITE AND RADAR IMAGERY.
SURFACE ANALYSIS SHOWS SIGNIFICANT SURFACE MOISTURE CONVERGENCE AROUND
THE LOW...VERY SIMILAR TO THE 950MB PATTERN OFF THE F06 RUC. GIVEN
THIS AND THE PAST PERFORMANCE OF THE RUC FEEL THAT EASTERN KY WILL BE
SPARED ANY PCPN THROUGH 18Z.

DEWPOINTS JUST TO THE SOUTH AND WEST ARE IMPRESSIVE...BUT WITH 600
FEET OF ROCK BETWEEN EASTERN KENTUCKY AND THE MOISTURE SOURCE...WILL
BE AT LEAST THROUGH MIDDAY BEFORE DEWPOINTS BEGIN TO RISE.

RUC CROSS SECTIONS SHOW THIS AS WELL WITH THE MIXING RATIO HELD BACK
THROUGH F09. THUS FEEL THAT ONLY THE EXTREME EASTERN COUNTIES ARE
FAVORED FOR PCPN.

THEN THE FUN BEGINS THIS AFTERNOON AS THE JET TO THE SOUTH CHARGES
THROUGH. ANTICIPATE THAT THE CWA WILL SEE A SIGNIFICANT AMOUNT OF RAIN
BEGINNING THIS EVENING...WITH A SHORT ROUND OF ISOLATED
SEVERE...CONTINUING INTO THE DAY FRIDAY.

GUIDANCE NUMBERS OFF NGM LOOK RESNBL GIVEN THAT PCPN WILL BE HELD OFF
FOR A WHILE. MIDDLE TO UPPER 70S FINE FOR THE DAY.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY.

JKL  74/61/72  ++6
LOZ  75/62/73  ++5

LEWIS

In the hours before

Special weather statement, May 7, 5:49 AM EDT, 1 hour 39 minutes before
KYZ058-059-068-069-079-080-083>088-108>118-120-071530-

EASTERN KENTUCKY SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
549 AM EDT THU MAY 7 1998

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER PORTIONS OF EASTERN KENTUCKY TODAY.

.LOCATION....
THE AFFECTED AREA IN EASTERN KENTUCKY IS ALONG AND SOUTH OF THE
MOUNTAIN PARKWAY...EXTENDING EAST INTO PIKE COUNTY.

.SYNOPSIS...
UNSTABLE AIR HAS SPREAD INTO THE STATE AND WILL REMAIN IN PLACE FOR
THE DAY. A DEVELOPING AREA OF LOW PRESSURE OVER ILLINOIS WILL MOVE
OVER THE STATE TODAY.  ADDITIONALLY...STRONG WINDS ALOFT WILL HELP
FOCUS THUNDERSTORM DEVELOPMENT OVER THE SOUTHEASTERN U.S.  A WEAK
COLD FRONT WILL SLOWLY PUSH INTO EASTERN KENTUCKY...PROVIDING
ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT.

.THREAT...
THE THUNDERSTORMS THIS AFTERNOON COULD PRODUCE HAIL LARGER THAN 3/4
INCH IN DIAMETER...WIND GUSTS OVER 50 MPH AND VERY HEAVY RAIN. AS
THE COLD FRONT APPROACHES...FURTHER DEVELOPMENT IS POSSIBLE.

.ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS MOST
LIKELY WILL BE NEEDED BETWEEN NOON AND 6 PM.

THIS IS A PRELIMINARY OUTLOOK...AN ADDITIONAL STATEMENT WILL BE
ISSUED AFTER 11 AM EDT TO FURTHER DEFINE THE AFFECTED AREAS.

STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO AND OTHER MEDIA
SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER
SITUATION.

LEWIS
Special weather statement, May 7, 5:49 AM EDT, 1 hour 39 minutes before
KYZ058-059-068-069-079-080-083>088-108>118-120-071530-

EASTERN KENTUCKY SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
549 AM EDT THU MAY 7 1998

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER PORTIONS OF EASTERN KENTUCKY TODAY.

.LOCATION....
THE AFFECTED AREA IN EASTERN KENTUCKY IS ALONG AND SOUTH OF THE
MOUNTAIN PARKWAY...EXTENDING EAST INTO PIKE COUNTY.

.SYNOPSIS...
UNSTABLE AIR HAS SPREAD INTO THE STATE AND WILL REMAIN IN PLACE FOR
THE DAY. A DEVELOPING AREA OF LOW PRESSURE OVER ILLINOIS WILL MOVE
OVER THE STATE TODAY.  ADDITIONALLY...STRONG WINDS ALOFT WILL HELP
FOCUS THUNDERSTORM DEVELOPMENT OVER THE SOUTHEASTERN U.S.  A WEAK
COLD FRONT WILL SLOWLY PUSH INTO EASTERN KENTUCKY...PROVIDING
ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT.

.THREAT...
THE THUNDERSTORMS THIS AFTERNOON COULD PRODUCE HAIL LARGER THAN 3/4
INCH IN DIAMETER...WIND GUSTS OVER 50 MPH AND VERY HEAVY RAIN. AS
THE COLD FRONT APPROACHES...FURTHER DEVELOPMENT IS POSSIBLE.

.ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS MOST
LIKELY WILL BE NEEDED BETWEEN NOON AND 6 PM.

THIS IS A PRELIMINARY OUTLOOK...AN ADDITIONAL STATEMENT WILL BE
ISSUED AFTER 11 AM EDT TO FURTHER DEFINE THE AFFECTED AREAS.

STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO AND OTHER MEDIA
SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER
SITUATION.

LEWIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:52 AM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski33 min
May 7, 7:14 AM EDTSevere Thunderstorm WarningJKLKnox, Laurel36 min
May 7, 7:14 AM EDTSevere Thunderstorm WarningJKLRockcastle36 min
May 7, 7:14 AM EDTSevere Thunderstorm WarningJKLKnox, Laurel31 min
May 7, 7:14 AM EDTSevere Thunderstorm WarningJKLRockcastle31 min
May 7, 1:56 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Whitley49 min
May 7, 4:35 PM EDTSevere Thunderstorm WarningJKLPerry35 min
May 7, 4:56 PM EDTSevere Thunderstorm WarningJKLKnott49 min
May 7, 5:02 PM EDTSevere Thunderstorm WarningJKLLetcher48 min
May 7, 7:47 PM EDTSevere Thunderstorm WarningJKLJohnson43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.